The contraceptive pill has become the most popular form of contraception since it became widely available, with almost 9 in 10 women taking some form of the pill in the UK. We are often told during our consultation with our GP about some of the physical side effects of the pill, but not always about the potential for the effect on our mental health. Yet, the most common reason women stop or change their pill is because of the mental health side effects.

There are two types of contraceptive pills: the combined pill which contains oestrogen and progesterone and the progesterone-only pill, also known as the mini-pill. Both of these ultimately aim to prevent pregnancy but women all over the world take them for a multitude of reasons such as to regulate their periods, treat acne and reduce the impact of endometriosis, to name a few.

I was encouraged by my GP to go on the combined pill as a method of contraception and to help treat my acne. I was fortunate to not experience any negative side effects initially, but one day when I went in for a check-up the nurse told me my pill was no longer in production and that I had to change to a new one. I thought nothing of it, but within a week my mental health had taken a sharp decline.

I went from a confident, sociable, young adolescent to a broken, empty, teary mess. I remember once putting some make-up on in the morning and just bursting into tears, full of self-doubt and self-consciousness. I’m fortunate that my mum recognised this change and asked me to talk to my doctor straight away about the change in pill, and my GP reassured me that my previous pill was still widely available, and I went back to it. It took months for me to feel like my old self again, and I can only put that depressive episode down to this change in my contraception.

Research has shown that altering sex hormones can harm our emotional and cognitive functioning, particularly progesterone. Synthetic progesterone especially, which is used in all pills, has been shown to have a significant effect on mental health by altering a woman’s brain chemicals and resulting in depression, irritability and anxiety.

A recent study of more than one million women found that compared to people who don’t use any contraception, women who did were 1.23 times more likely to be diagnosed with depression and prescribed antidepressant medication. Particularly for those aged 15-19 years old, their depression rates were much higher and were 1.8 times more likely to be diagnosed with depression. Moreover, if they were taking a progesterone-only pill, they were found to be 2.2 times higher. Overall, the study concluded that the use of this contraception was associated with depression and the subsequent use of antidepressants.

However, research suggests that this increased risk of depression associated with all types of hormonal contraception, like the IUD and depo injections contain synthetic progesterone. One study found a link between contraception and an increased risk of suicide.

The Independent reported in 2018 that the NHS is not monitoring the link between hormonal contraception and mental health issues which could mean that women are not being fully informed about the possible side effects of contraception, and there is no mention of depression or mental health concerns on the leaflets distributed, but merely “mood changes” listed as a possible side effect.

We need to start talking about mental health and hormonal contraception, particularly the pill as it’s the most widely used method. Doctors should be sufficiently trained in this area and expected to properly inform women about the potential risks and mental health side effects so that all women can make an informed decision when choosing their method of contraception. We should be able to read about it on the leaflets in the box or at the sexual health clinic so that we can monitor our mental health and assess if the pill is right for our bodies.

If you feel your mental health may be negatively affected by your contraceptive method, please speak to your GP before stopping and discuss alternative methods.